Skip to Main Content

++

Chapter 58: Management of the Poisoned Patient

++
++
++

A 2-year-old girl presented with lethargy, increased respiratory rate, and an elevated temperature that appeared to result from a drug poisoning. Laboratory testing revealed the following serum concentrations: glucose, 36 mg/dL; Na+, 148 mEq/L; K+, 5 mEq/L; Cl, 111 mEq/L; HCO3, 12 mEq/L; BUN, 21 mg/dL; osmolality, 300 mOsm/L.

++

The anion gap in this patient is

++
++
++

(A) −60 mEq/L

++
++

(B) −20 mEq/L

++
++

(C) +5 mEq/L

++
++

(D) +30 mEq/L

++
++

(E) +304 mEq/L

+
++

Anion gap is calculated by subtracting measured serum anions (bicarbonate plus chloride) from cations (potassium plus sodium). Increases in anion gap above normal are due to the presence of unmeasured anions that accompany acidosis. The gap in this case is 30 mEq/L, a value that is well in excess of the normal gap (12–16 mEq/L). The answer is D.

++
++
++

A 2-year-old girl presented with lethargy, increased respiratory rate, and an elevated temperature that appeared to result from a drug poisoning. Laboratory testing revealed the following serum concentrations: glucose, 36 mg/dL; Na+, 148 mEq/L; K+, 5 mEq/L; Cl, 111 mEq/L; HCO3, 12 mEq/L; BUN, 21 mg/dL; osmolality, 300 mOsm/L.

++

The osmolar gap in this patient is

++
++
++

(A) −40 mOsm/L

++
++

(B) −5 mOsm/L

++
++

(C) +15 mOsm/L

++
++

(D) +60 mOsm/L

++
++

(E) +305 mOsm/L

+
++

The osmolar gap is the difference between the measured serum osmolality and the osmolarity calculated from the serum sodium, glucose, and BUN concentrations according to the equation above for calculating the osmolar gap. In this case, the measured osmolality is 300 mOsm/L, whereas the calculated osmolality is 305 mOsm/L; the difference is −5 mOsm/L. The answer is B.

++
++
++

A 2-year-old girl presented with lethargy, increased respiratory rate, and an elevated temperature that appeared to result from a drug poisoning. Laboratory testing revealed the following serum concentrations: glucose, 36 mg/dL; Na+, 148 mEq/L; K+, 5 mEq/L; Cl, 111 mEq/L; HCO3, 12 mEq/L; BUN, 21 mg/dL; osmolality, 300 mOsm/L.

++

The patient’s signs, symptoms, and laboratory values are most consistent with an overdose of

++
++
++

(A) Acetaminophen

++
++

(B) Aspirin

++
++

(C) Ethylene glycol

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.